Vomiting, rash, and mental changes; numbness in the feet and stumbling. What's causing these odd symptoms after successful weight loss surgery?
A 60-year-old woman presents to your clinic with diarrhea, nausea, vomiting, and a new rash. History includes bariatric surgery s/p 3 months with some modest weight loss. Physical exam finds rash on distal arms and circumferentially around the neck; speech is pressured and her daughter states that her mother's personality has seemed different lately.
Answer: C. Niacin. Patients with niacin deficiency can develop pellagra; syndrome consists of diarrhea, dementia, dermatitis, and rarely, death. The rash characteristically shows up on sun-exposed skin. Neurologic signs may appear early but may be hard to identify (eg, confusion, restlessness or anxiety, delusions). Nutritional deficiencies are common after bariatric surgery and require strict adherence to prescribed supplementation.
Suggested Reading: Barsell A, Norton SA. Pellagra's three Ds: Dermatology, death, and dracula. JAMA Dermatol. 2015;151:951.
A 47-year-old man presents with decreasing sensation in his feet and is stumbling when he tries to walk. History includes gastric bypass s/p 1 year and has lost 85 lbs. Laboratory results: hemoglobin, 9.3 g/dL; MCV, 72 fL; WBC, 3 200x109/L.
Answer: A. Copper. Copper deficiency, while rare, can occur in patients on total parenteral nutrition, s/p gastrectomy or bariatric surgery. Excessive zinc intake may compete with copper for absorption. Symptoms of copper deficiency include hypochromic, microcytic anemia due to impaired iron utilization, leukopenia, and hypopigmentation of hair and skin. Myelopathy may develop over time and present with unsteady gait with numbness and tingling in extremities. This can eventually lead to paralysis if untreated.
Suggested Reading: Stein J, Stier C, Raab H, Weiner R. Review article: The nutritional and pharmacological consequences of obesity surgery. Aliment Pharmacol Ther. 2014;40:582-609.